Warning over new legal high
A new legal high has moved in to take the place of mephedrone which was outlawed last year.
UUP MLA Leslie Cree has raised concerns surrounding the new drug A3A.
Websites peddling the white powder state the drug is ‘not for human consumption’ yet also state ‘this drug is new to legal highs’. Like mephedrone, A3A has not been clinically tested so the effects of the drug can only be sought from users.
They warn it causes anxiety, tiredness but an inability to sleep, sometimes for up to five days, blurred vision, loss of appetite and loss of cognitive functions.
Mr Cree, who is also a member of the Policing Board said he wanted to warn the young people in north Down as well as Northern Ireland in general about the dangers of A3A.
“It is much more potent than a number of other drugs such as mephedrone and brings with it a range of serious side effects including heart palpitations, panic attacks, inability to sleep for days and in the worst cases psychosis.
“I am particularly concerned that this drug will be used as a substitute to mephedrone which was hugely popular for a period of time last year.
“The issue of ‘legal’ highs is a serious one with more and more of these drugs flooding the market each year. It is important to make the distinction between legal and safe as A3A could certainly not be described as the latter. The fact that they are so readily available is worrying and this is certainly the case with A3A which can be bought over the internet.
“It is also impossible to know for sure what ingredients are used in these drugs and it is not uncommon that toxic substances are present.
“I would urge young people to be aware of the dreadful harm associated with this new drug and also advise parents to be particularly vigilant against it. I know that the PSNI are well aware of the dangers of these ‘legal’ drugs and they will be working, alongside a number of agencies, to educate the public about the harm they can cause,” he added.
A PSNI spokesperson said: “If it’s legal there is really very little we can say about it.”